Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 97, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2023, 3:18 PM CDT for Stearns County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 3:18 PM CDT (20:18 UTC)
- Expired
- Jul 24, 2023, 4:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
530
WUUS53 KMPX 242018
SVRMPX
MNC145-242115-
/O.NEW.KMPX.SV.W.0097.230724T2018Z-230724T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT Mon Jul 24 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Stearns County in central Minnesota...
* Until 415 PM CDT.
* At 318 PM CDT, a severe thunderstorm was located near Holdingford,
or 21 miles southwest of Little Falls, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
St. Anthony around 325 PM CDT.
Albany around 335 PM CDT.
Other locations in the path of this severe thunderstorm include Avon,
Collegeville, St. Joseph and Waite Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4572 9468 4577 9451 4553 9422 4545 9457
TIME...MOT...LOC 2018Z 332DEG 14KT 4570 9456
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff4 follow-up statements
328
WWUS53 KMPX 242028 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT Mon Jul 24 2023
MNC145-242115-
/O.CON.KMPX.SV.W.0097.000000T0000Z-230724T2115Z/
Stearns MN-
328 PM CDT Mon Jul 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL STEARNS COUNTY...
At 328 PM CDT, a severe thunderstorm was located over Albany, or 19
miles west of St. Cloud, moving south at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
St. Anthony around 335 PM CDT.
Avon around 340 PM CDT.
Collegeville around 345 PM CDT.
Other locations impacted by this severe thunderstorm include Farming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4568 9466 4573 9446 4552 9425 4545 9457
TIME...MOT...LOC 2028Z 340DEG 16KT 4563 9455
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff052
WWUS53 KMPX 242038 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Mon Jul 24 2023
MNC145-242115-
/O.CON.KMPX.SV.W.0097.000000T0000Z-230724T2115Z/
Stearns MN-
338 PM CDT Mon Jul 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL STEARNS COUNTY...
At 338 PM CDT, a severe thunderstorm was located near Albany, or 17
miles west of St. Cloud, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Collegeville around 350 PM CDT.
St. Joseph around 400 PM CDT.
Other locations impacted by this severe thunderstorm include Farming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4565 9465 4570 9447 4552 9425 4545 9457
TIME...MOT...LOC 2038Z 332DEG 14KT 4559 9452
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff653
WWUS53 KMPX 242102
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Mon Jul 24 2023
MNC145-242115-
/O.CON.KMPX.SV.W.0097.000000T0000Z-230724T2115Z/
Stearns MN-
402 PM CDT Mon Jul 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL STEARNS COUNTY...
At 402 PM CDT, a severe thunderstorm was located near Cold Spring, or
13 miles west of St. Cloud, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Stearns County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4557 9455 4563 9442 4551 9431 4545 9457
TIME...MOT...LOC 2102Z 332DEG 14KT 4551 9446
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff122
WWUS53 KMPX 242109
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Mon Jul 24 2023
MNC145-242119-
/O.EXP.KMPX.SV.W.0097.000000T0000Z-230724T2115Z/
Stearns MN-
409 PM CDT Mon Jul 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEARNS COUNTY WILL
EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4557 9455 4563 9442 4551 9431 4545 9457
TIME...MOT...LOC 2109Z 332DEG 14KT 4549 9445
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:10 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 24, 1:10 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 110 PM CDT Mon Jul 24 2023 .DISCUSSION...(Today through Sunday) Issued at 317 AM CDT Mon Jul 24 2023 KEY MESSAGES: - Small chance for afternoon/evening storms near I-94 corridor, and a few could produce gusty winds and hail. - Dangerously hot conditions build midweek with heat indices of 100 to 105 Wednesday and Thursday. Today through Sunday...Hot weather will be the main story this coming week, and afternoon highs will be in the mid 90s Tuesday, and upper 90s Wednesday and Thursday with a few locations making a run at the century mark. There will also be small chances for thunderstorms, although the forcing will be weak so widespread rainfall is not expected. The one exception is Wednesday night into Thursday when a complex of thunderstorms is expected to form across the eastern Dakotas, and could sag southeast into Minnesota and Wisconsin. For today, expect filtered sunshine with some haze/smoke lingering across the region. There is a small chance for an afternoon shower or thunderstorm. The synoptic forcing doesn't really support it, but the HiRes models are in pretty good agreement with developing scattered convection later today, mainly along the I-94 corridor. There is a marginal risk for severe weather, but this a lower-end risk with mainly gusty winds or hail possible with a few stronger storms. Otherwise, heat will build across the region. Winds will remain light, which means that we'll need full sunshine to realize the high temperatures. This could be offset by any convective debris, so continued with the blended guidance for temperatures. One time frame to watch is Wednesday night into Tuesday, when a subtle shortwave trough is forecast to move across the region. The airmass below will be conditionally unstable, meaning that convection could develop if the forcing is strong enough to break the cap. For now it's more of a wait-and-see. Looking ahead, temperatures do cool off a bit toward the end of the week, but still remain above normal with highs in the 80s and lows in the 60s. There are also small chances for thunderstorms, but this will depend on how the storms earlier in the week pan out. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Jul 24 2023 We've had an attempt at convective initiation between STC and MSP that looks to have developed along the smoke gradient when looking at satellite. However, this activity has since fizzled out and current thinking is that we will eventually see some isolated activity this afternoon, likely near and west of the smoke boundary, but not enough to warrant putting a precip mention in any of the TAFs. Tonight, without fresh rain, the fog potential looks much lower than what we saw last night. Winds much of today/tonight will be light and variable, with wind directions bouncing between southeast and northwest, but enough of a gradient arrives on Tuesday to give us a more consistent south wind direction. KMSP...VAD wind profile and RAP soundings for our winds trending more toward WSW direction this afternoon, though we'll likely see directions bouncing between the south and north of the 210 wind threshold for the 30s/12s. Isolated activity can't be ruled out today, but given the fact that stuff that developed to the northwest around 17z has already fallen apart, that shower threat looks too low to bring in any sort of precip mention into the TAF. /OUTLOOK FOR KMSP/ WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts. THU...VFR. Chc evening TSRA. Wind SE 5-10 kts. Fri...VFR. Chc TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...MPG
Hazardous weather outlook, Jul 24, 3:22 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 322 AM CDT Mon Jul 24 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 322 AM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A few thunderstorms are possible this afternoon and evening, especially across east central Minnesota and west central Wisconsin. Large hail and gusty winds may accompany the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected throughout this week with the warmest days coming Wednesday and Thursday. Excessive heat is likely with temperatures in the upper 90s and maximum heat indices in the low to mid 100s. Little relief is expected at night with lows near 70 midweek. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is unlikely, but may be needed this afternoon and evening. jrb
In the hours before
Local storm report, Jul 24, 2:56 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Hail 1 N Hudson 44.99N 92.75W
07/24/2023 E1.25 inch St. Croix WI Law Enforcement
Phone report.
&&
pemLocal storm report, Jul 24, 3:07 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 2 ENE Rosemount 44.76N 93.09W
07/24/2023 M1.00 inch Dakota MN Public
Photo relayed via Social Media.
&&
pemLocal storm report, Jul 24, 3:10 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail 1 ENE Hudson 44.98N 92.73W
07/24/2023 M1.75 inch St. Croix WI Public
Up to golf ball sized hail and sporadic tree
damage in eastern Hudson.
&&
TDHLocal storm report, Jul 24, 3:11 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail 2 E Rosemount 44.74N 93.09W
07/24/2023 M1.50 inch Dakota MN Public
Photo relayed on Social Media.
&&
pemLocal storm report, Jul 24, 3:16 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 2 S Rosemount 44.72N 93.12W
07/24/2023 M1.25 inch Dakota MN Public
Photo via Social Media.
&&
pemSpecial weather statement, Jul 24, 3:16 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Mon Jul 24 2023
MNZ049-242100-
Stearns MN-
316 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northeastern Stearns
County through 400 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holdingford, or 21 miles southwest of Little Falls, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Anthony and Holdingford around 320 PM CDT.
Albany around 330 PM CDT.
Other locations in the path of this storm include Avon, Collegeville
and St. Joseph.
This includes Interstate 94 in Minnesota between mile markers 144 and
162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4573 9465 4577 9452 4556 9421 4546 9464
TIME...MOT...LOC 2016Z 335DEG 20KT 4571 9458
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:06 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 24 min |
| Jul 24, 2:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Jul 24, 2:42 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| Jul 24, 2:46 PM CDT | Special Weather Statement | MPX | Stearns | 29 min |
| Jul 24, 2:56 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 35 min |
| Jul 24, 3:16 PM CDT | Special Weather Statement | MPX | Stearns | 44 min |
| Jul 24, 3:17 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 43 min |
| Jul 24, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns, Wright | 49 min |
| Jul 24, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 19 min |
| Jul 24, 4:00 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 30 min |
| Jul 24, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Ramsey, Washington | 11 min |
| Jul 24, 4:30 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 19 min |
| Jul 24, 6:13 PM CDT | Special Weather Statement | MPX | Isanti | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.